The skin creams containing steroids, which are being sold as an over-the-counter drug and are applied directly to the skin to reduce inflammation and irritation, have many side effects and sometimes may develop permanent stretch marks and discoloration, warned the dermatologists.
"Steroids are an immunosuppressant drug that reduces the body's immunity levels. The drug is prescribed by doctors if one is suffering from skin inflammation and other related issues like irritation. Steroids are used to reduce skin inflammation and irritation and sometimes to relieve the patients but this is not the permanent treatment," said Dr. Manish Jhangra, Dermatologist at RML hospital.
"But, we also have to stop the use of steroids slowly and at the earliest. If we stop the steroids suddenly, there are chances that inflammation may develop again with many folds. That's why the use of steroids needs serious attention and carefulness," he said.
Steroids are used on the skin in two forms - oral and topical. Topical corticosteroids are a type of steroid medicine applied directly to the skin to reduce inflammation and irritation. But the concern is that these steroids are sold over the counter freely which is the main concern. As many steroids containing creams have a mixture of different constituents like anti-bacterial, anti-fungal, and also steroids.
"If someone uses steroids containing creams in the fungal infection, instead of reducing the irritation it will increase and will also reduce the immunity levels, and resultantly the body will not be able to fight against fungal infection," said an RML dermatologist.
"Most of the patients who come to the outpatient department (OPD) are those who have been continuously using creams containing steroids which often results in various side effects, such as serious skin infections, leaving the skin damaged for years even after prolonged treatments," he said.
The doctors from RML Hospital's dermatology department have also launched a campaign against the skin creams containing steroids that are being sold as an over-the-counter drug.
Steroids in the form of cream on the face can create problems like redness and hair on face, thin skin, and a burning sensation, said Dr. Jhangra, adding that the reason behind the rise of side effects of these steroids is their availability over the counter.